Minnesota, 2024Drought in Minnesota, March 1 to 31, 2024
March 1 to 31, 2024 · NWS DLH · 7 events in 7 counties and zones
D2 Severe Drought conditions persisted across parts of Koochiching, Itasca, Cass, Crow Wing and Aitkin counties during March. No change in the area of D2 Severe Drought was observed through the month.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
D2 Severe Drought conditions persisted across parts of Koochiching, Itasca, Cass, Crow Wing and Aitkin counties during March. No change in the area of D2 Severe Drought was observed through the month. Precipitation for the month ended up below normal over this area aside from slightly above normal levels in the Brainerd Lakes area. Snowfall was around 2 to 10 inches above normal for the month, but it wasn't enough to lead to any improvement in the noticeably dry conditions present.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 29, 11:37 PM CST, 23 minutes earlier. Its key messages:
- Quiet weather is expected tonight through Friday. High temps tomorrow will be unseasonably warm in the 40s and low 50s.
- An active pattern this weekend will bring multiple chances for precipitation, with rain, light snow, and potentially a few thunderstorms possible.
- Record-breaking warmth will be possible over the next few days, especially on Sunday when highs may reach into the 60s for some locations.
- Slightly cooler high temps arrive early next week with a chance for light snow accumulations. Temps are still likely to remain above-average.
Area forecast discussion, Feb 29, 11:37 PM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1137 PM CST Thu Feb 29 2024
.KEY MESSAGES...
- Quiet weather is expected tonight through Friday. High temps tomorrow
will be unseasonably warm in the 40s and low 50s.
- An active pattern this weekend will bring multiple chances for
precipitation, with rain, light snow, and potentially a few
thunderstorms possible.
- Record-breaking warmth will be possible over the next few
days, especially on Sunday when highs may reach into the 60s
for some locations.
- Slightly cooler high temps arrive early next week with a
chance for light snow accumulations. Temps are still likely to
remain above-average.
&&
.DISCUSSION...
Issued at 311 PM CST Thu Feb 29 2024
In the near-term (today through tomorrow night), conditions are
expected to be fairly quiet. WAA today has resulted in stratus
across a large portion of the area as well as sporadic flurries in
the Arrowhead. Skies are expected to clear by tonight as ridging
occurs. Quiet weather continues on Friday with cloud cover gradually
increasing in the afternoon into Friday night.
A more active pattern enters the CWA this weekend and will persist
into early next week. A shortwave trough entering the western CONUS
Friday night into Saturday morning will rapidly propagate eastward
across the Intermountain west on Saturday and develop a sfc low in
the lee of the Rockies. A strong warm front associated with this low
will likely bring a band of strong FGEN and high negative Omega
values across northern Minnesota on Saturday. This strong synoptic
forcing will bring a chance (30-50%) for a light rain/snow mix to
wet snow on Saturday afternoon into Saturday night. This will most
likely occur in north-central MN and areas north of the Iron Range.
Despite favorable dynamics on Saturday, precip amounts ahead of the
warm front will likely be fairly light due to weak moisture.
Following the warm frontal passage, strong WAA is expected to occur
on Sunday as the shortwave trough becomes negatively-tilted and
propagates northeastward. This will bring strong southerly winds to
the area. High temperatures on Sunday are expected to be highest
across most of northwest WI and east-central MN, with highs in the
low to mid 60s. Comparing NBM high temps on Sunday to climatology,
record breaking warmth will be possible. Confidence is high (80+%
chance) that southern portions of the CWA will see highs on Sunday
reach at least 55 degrees. Uncertainty at this time lies in how far
north the warm sector will be able to propagate before a cold front
sweeps through Sunday afternoon into Sunday night.
In addition to the potentially record-breaking warmth, rain
eventually transitioning to snow is likely to occur on Sunday into
Monday as the low pressure moves through. QPF amounts are currently
progged to be highest around 0.50" in far north-central MN, with
lesser amounts ranging from 0.20" to 0.50" elsewhere. Light snow
accumulations will be possible in far north-central MN Sunday night
into Monday, but amounts will likely be under an inch.
Of note will be the potential for thunderstorm development on Sunday
afternoon and evening within the warm sector ahead of the cold
front. At this time, confidence in thunderstorms is fairly low (20
to 30% chance). While mid-level lapse rates will be very favorable
(7-8.5deg C/km), CAPE values are currently marginal at best due to a
lack of deep saturation. Model soundings from the GFS show skinny
MUCAPE of only around 100-200 J/kg in the afternoon, combined with
an appreciable cap around 750mb. This marginal CAPE profile may
struggle to produce thunderstorms when accounting for dry air
entrainment as well as shearing from strong 0-6km bulk shear around
40-50 knots. However, a few storms may still be possible Sunday
afternoon and evening. Severe weather is not expected at this time.
Looking ahead to next week, precip chances (both rain and snow) may
continue on and off for the first half of the week as the CWA sits
within a baroclinic zone and additional shortwaves potentially
propagate through. Accumulating snow may be possible, but it's too
early for specifics given the large discrepancies in the global
models. Temperatures early next week will likely continue to be
warmer than average, albeit cooler than what will be seen this
weekend.
&&
.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1138 PM CST Thu Feb 29 2024
VFR conditions will persist through the TAF period. A few high
clouds persist through Friday morning, though there is a roughly
30-50% chance for some scattered 3-4 kft ceilings advecting
north into BRD/DLH/HYR late this afternoon and evening. A low-
level jet persists through the current overnight hours, with
LLWS at all sites except INL until 11-13Z, when surface winds
begin to turn breezy out of the south throughout the daylight
hours with gusts up to 25 knots.
&&
.MARINE...
Issued at 311 PM CST Thu Feb 29 2024
Breezy conditions with east to northeast gusts from 15 to 20 kt are
expected to continue, especially around the head of the lake late
this afternoon into the evening. Wave heights may approach 3 or 4 ft
for parts of the North Shore tonight. Winds will become southerly
going into Friday, and lighten up a bit as warmer air moves in.
There may be some gusts approaching 20 knots along the South Shore.
On Saturday, some breezy northeast winds may develop around the head
of the lake, with wind gusts potentially reaching around 25 kt. This
could create some hazardous conditions for small craft.
Gusty winds and high wave heights around 4 to 6 ft or so may persist
into Sunday and Monday.
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
MARINE...None.
&&
DISCUSSION...Unruh
AVIATION...Rothstein
MARINE...Unruh
Hazardous weather outlook, Feb 29, 5:40 PM CST, 6 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
540 PM CST Thu Feb 29 2024
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-012345-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
540 PM CST Thu Feb 29 2024
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotter activation will not be needed tonight.
LSZ121-140>148-150-012345-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
540 PM CST Thu Feb 29 2024
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Hazardous conditions to small craft are likely late Saturday
through Sunday due to strong northeasterly to easterly winds and
elevated wave heights. Winds will turn southwesterly Sunday night
and remain strong through Monday.
Wolfe
More information may be obtained at the following web address:
http://www.weather.gov/duluth
Drought, Koochiching
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Koochiching forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 48.245, -93.783 (the zone’s center; the record gives no point)
D2 Severe Drought conditions persisted through the month across the southwestern corner of the county. Precipitation for the month was slightly below normal over the western half of the county with slightly above normal precipitation over the eastern half of the county.
Drought, Northern Itasca
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Northern Itasca forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.510, -93.632 (the zone’s center; the record gives no point)
D2 Severe Drought conditions were in place across the western quarter of northern Itasca County throughout the month with no changes observed. Precipitation for the month was near to slightly below normal over the western third of the northern part of the county with slightly above normal conditions in the eastern two-thirds.
Drought, Southern Itasca
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Southern Itasca forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.510, -93.632 (the zone’s center; the record gives no point)
D2 Severe Drought conditions were in place across the far western reaches of southern Itasca County throughout the month with no changes observed. Overall, precipitation for the month was up to one-half inch below normal.
Drought, Northern Cass
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Northern Cass forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.950, -94.325 (the zone’s center; the record gives no point)
D2 Severe Drought conditions persisted across all of northern Cass County for the duration of the month with no changes observed. Precipitation for the month was up to one-half inch below normal except for just east of the Walker area where precipitation was slightly above normal.
Drought, Southern Cass
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Southern Cass forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.950, -94.325 (the zone’s center; the record gives no point)
D2 Severe Drought conditions persisted across almost all of southern Cass County for the duration of the month outside of a very small area D1 Moderate Drought along the Crow Wing River in the far southeastern corner of the county. This was despite precipitation being near to slightly above normal across the southern half of the southern part of the county. The northern half of the southern part of the county saw slightly below normal precipitation for the month.
Drought, Crow Wing
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Crow Wing forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.482, -94.071 (the zone’s center; the record gives no point)
D2 Severe Drought conditions persisted across the northwestern quarter of the county through the month with no changes observed. This was despite precipitation being within about 0.25 inches of normal across the county for the month.
Drought, Northern Aitkin
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Northern Aitkin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.608, -93.415 (the zone’s center; the record gives no point)
D2 Severe Drought persisted across a very small sliver of the far northwest corner of the county for the month with no changes observed. Overall, precipitation for the month was up to one inch below normal.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Idaho, March 1, 20241 death · 1 injured · 1 event
- Winter Storm and Debris Flow in California, March 1 to 5, 2024$144,000 · 66 kt wind · 96 events
- Wildfire in Oklahoma, March 1 to 9, 2024$1.3 million · 3 events
- Winter Storm and Heavy Snow in Idaho, March 1 to 4, 2024$323,000 · 13 events
- Tornado and Heavy Snow in California, March 1 to 4, 2024$50,000 · EF0 · 44 events
- Wildfire in Wyoming, March 1, 2024$250,000 · 1 event
- Winter Storm and Heavy Snow in Utah, March 1 to 4, 2024$54,000 · 78 kt wind · 33 events
- High Wind in Nevada, March 1 to 3, 2024$110,000 · 76 kt wind · 11 events
- High Wind in Colorado, March 1 to 2, 2024$87,000 · 72 kt wind · 6 events
- Flooding and Damaging Winds in California, March 1 to 2, 20244 injured · $70 · 65 kt wind · 10 events
- Heavy Snow and High Wind in California, March 1 to 3, 2024$50,000 · 76 kt wind · 6 events
- Drought in New Mexico, March 1 to 31, 202429 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1164256, 1164257, 1164258, 1164259, 1164260, 1164261, 1164262.